Heavy Rain, Jo Daviess
- When
- July 20, 4:15 PM CST to 4:43 PM CST
- Where
- Jo Daviess County, Galena
- Measured
- 1.8
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
1.80 inches in 28 minutes.
A thunderstorm developed in a near tropical atmosphere just east of Dubuque, Iowa along a weak boundary that stretched from Decorrah, to Dubuque, to near Sterling, Illinois. The very slow movement of the storm combined with high atmospheric moisture resulted in prolific rainfall rates.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A thunderstorm developed in a near tropical atmosphere just east of Dubuque, Iowa along a weak boundary that stretched from Decorrah, to Dubuque, to near Sterling, Illinois. The very slow movement of the storm combined with high atmospheric moisture resulted in prolific rainfall rates. Due to the hilly terrain of the area, flash flooding quickly developed around 20 minutes after the downpour started. Rainfall with the storm varied with the co-op observer in town reporting 1.68 inches of rain with a spotter in another part of town reporting 2.75 inches of rain. KDVN 88D and KLOT 88D did quite well in estimating rainfall in spite of the hail. KDVN 88D estimated 2.8 inches of rain and KLOT 88D estimated 2.7 inches of rain. KMKX and KARX 88D viewing angles gave estimated rainfall of over 3 inches. Although the rain ended by 1700 CST (2300 UTC), a sheriff deputy reported pushing water with his 4x4 when he left for home between 1730 and 1800 CST (2330 and 0000 UTC). Considerable vehicle damage was done by the storm with an auto dealership reporting 78 cars damaged and 1 insurance company reporting at least 91 auto damage claims.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 20, 2:20 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 320 PM CDT TUE JUL 20 2004 .SYNOPSIS...HOT HUMID AIRMASS OVER CWA THIS AFTERNOON WITH TEMPS IN UPPER 80S TO LOWER 90S AND DEWPOINTS WELL INTO 70S. HOWEVER...WITH WEAK SURFACE FLOW...LACK OF SURFACE BOUNDARIES...AND MID LEVEL CAPPING...THUNDERSTORMS NOT FIRING THIS AFTERNOON. MAIN SURFACE LOW WAS OVER ND WITH WEAKER LOW OVER N CENTRAL NEB. MAIN SYNOPTIC BOUNDARY WAS WELL TO NORTH ACROSS NORTHERN MN AND WI INTO NRN LOWER MI. WEAKER SURFACE WARM FRONT BISECTED IA FROM NW TO SE AT 18Z. AT UPPER LEVELS...RIDGE DOMINATED SW CONUS WITH SHORTWAVE TOPPING RIDGE MOVING THROUGH NORTHERN ROCKIES. && .SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...MAIN CHALLENGE IS TRYING TO PIN DOWN THUNDERSTORM CHANCES. LATEST SATELLITE AND 88D MOSAIC TRENDS SHOW ELEVATED CONVECTION TRYING TO FIRE IN N CENTRAL IA ALONG WI BORDER UNDER MCV LEFT OVER FROM LAST NIGHTS CONVECTION OVER DAKOTAS. THIS FEATURE WILL BE INITIAL CONCERN AS IT PUSHES TOWARD FAR NORTHERN CWA EARLY EVENING WITH FAVORABLE H85 TROUGH PUSHING THROUGH BETWEEN 00 AND 06Z. KEPT LIKELY POPS GOING ACROSS NORTHERN 3RD CWA STARTING IN EVENING...THEN TRENDING TO CHANCE POPS OVER CENTRAL BEGINNING LATER FOR REMNANTS OF SYSTEM CURRENTLY DEVELOPING OVER FAR SE SD ENTERING AREA LATE ALONG WITH WEAK MID LEVEL FORCING. LOCAL BLEP TECHNIQUE SUGGESTS SEVERE POTENTIAL...IF SIGNIFICANT SYSTEM CAN GET GOING...WOULD BE STRAIGHT LINE WINDS OVER 80 KTS AND HAIL UP TO 2 INCHES BASED ON HIGH PRECIP H20 AND STRONG DIRECTIONAL SHEAR. ON WED...STRONGER MID LEVEL QG FORCING ASSOCIATED WITH NORTHERN ROCKIES SHORTWAVE ARRIVES IN AFTERNOON WITH SURFACE TROUGH PUSHING THROUGH LATE AFTERNOON AND EVENING. CONSIDERABLE MODEL DISAGREEMENTS ON TIMING OF AFTERNOON FEATURES...SO KEPT CHANCE POPS GOING ALL DAY WITH POTENTIAL FOR SOME LINGERING ACTIVITY IN MORNING. WITH AMOUNT OF CLOUDS AND H85 TEMPS A BIT COLDER...WENT A TOUCH BELOW TODAY/S HIGHS WITH UPPER 80S TO LOWER 90S. ...SHEETS... .LONGER TERM (WEDNESDAY NIGHT THROUGH NEXT TUESDAY)...FAST ZONAL FLOW ALOFT AHEAD OF APPROACHING COLD FRONT WITH EMBEDDED DISTURBANCES SUPPORT PERIODS OF STORMS WITH TIMING AND COVERAGE REMAINING AN UNCERTAINLY. LOTS OF MOISTURE AND THUS MODERATE TO HIGH INSTABILITY...SOME SEVERE AND HEAVY RAINS A RISK. PASS TO NIGHT SHIFT TO TRY AND QUANTIFY BUT CONVECTION TONIGHT SHOULD PLAY INTO WEDNESDAY NIGHT AND THURSDAY. RIGHT NOW...WILL TREND WITH UKMET AND ETA SOLUTIONS FOR MOST WIDESPREAD AND INTENSE COVERAGE THURSDAY NIGHT WITH FRONTAL PASSAGE WITH HIGHEST POPS SOUTH BUT BELIEVE EVEN LIKELY POPS APPEAR REASONABLE AT LEAST TO I-80. TEMPS A CHALLENGE...WILL GO WITH PERIODS OF SUN TO KEEP MAX TEMPS WED/THU INTO LOWER 90S FOR HOT AND STICKY SUMMER WEATHER. THEN STRONG COLD FRONT FRIDAY INTO WEEKEND AND HAVE LOWERED TEMPS MOST PERIODS AS ALL MODELS SUGGEST LOWS MAINLY IN 50S AND HIGHS IN 70S. STILL UNCERTAINTY WITH UPPER TROUGH CLOSING OVERHEAD INTO MONDAY FOR WAVE THAT COULD PRODUCE SOME POPS LATE WEEKEND INTO MONDAY BUT HAVE LET DRY FOR NOW. THEN GRADUAL SLOW MODIFICATION INTO TUESDAY TO NEAR NORMAL TEMPS BY WEDNESDAY. THUS FOR TEMPS...ON HIGH SIDE INTO THURSDAY AND THEN LOW SIDE OF MEX GUIDANCE INTO NEXT WEEK BASED ON LOW LEVEL THERMAL FIELDS OF 850 MB FIELDS OF +6 TO 11C ON ALL SOLUTIONS. ...NICHOLS... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS/NICHOLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 520 AM CDT TUE JUL 20 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 520 AM CDT TUE JUL 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST... EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL... AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT FOR AREAS ALONG AND NORTH OF HIGHWAY 30. THE AIRMASS ACROSS THE AREA TODAY WILL BE VERY UNSTABLE...WITH VERY WARM AND HUMID CONDITIONS AT THE SURFACE...AND A WEAK DIFFUSE FRONT LYING JUST NORTH OF THE IOWA AND MISSOURI BORDER...THEN CURVING NORTH INTO NORTHERN ILLINOIS AND SOUTHERN WISCONSIN. THE MAIN LIMITING FACTOR IS A WEDGE OF VERY WARM AIR ALOFT...WHICH IS EXPECTED TO INHIBIT THUNDERSTORM DEVELOPMENT TODAY AND EARLY THIS EVENING. THUNDERSTORMS ALREADY IN PROGRESS OVER EASTERN SOUTH DAKOTA ARE EXPECTED TO ROLL EAST TODAY...AND MOVE ACROSS NORTHERN IOWA AND INTO SOUTHERN WISCONSIN. SOME OF THIS ACTIVITY SHOULD PUSH FAR ENOUGH SOUTH TO AFFECT AREAS NORTH OF HIGHWAY 30. HOWEVER...THIS ACTIVITY WILL AGAIN BE INHIBITED BY THE CAP...AND SHOULD WEAKEN QUICKLY AS THE STORMS DROP SOUTH. IF THESE STORMS CAN MAINTAIN STRENGTH...THEY MAY PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY LINGERING STORMS FROM TUESDAY NIGHT SHOULD STILL BE OCCURRING WEDNESDAY MORNING...MAINLY ALONG AND NORTH OF A LINE FROM VINTON... TO JUST NORTH OF CLINTON...AND TO STERLING. WITH THE WARM WEDGE OF AIR ALOFT STILL IN PLACE OVER THE AREA AND THE TIME OF DAY...THESE SHOWERS AND STORMS SHOULD BE IN A DECAYING MODE WEDNESDAY MORNING. IF ANY STORMS WERE TO MAINTAIN STRENGTH ENOUGH WEDNESDAY MORNING... THE MAIN SEVERE THREAT WOULD BE FROM DAMAGING STRAIGHT LINE WINDS OF UP TO 70 MPH. THE STORM THREAT SHOULD BE LIMITED WEDNESDAY AFTERNOON AND EVENING BY THE WARM CAP...BUT A FEW STORMS MAY FIRE ON ANY LINGERING OUTFLOW BOUNDARIES MAINLY NORTH OF INTERSTATE 80. IF THIS OCCURS...THESE STORMS WOULD BE SUPERCELLULAR IN NATURE AND MAY PRODUCE LARGE HAIL AND ISOLATED TORNADOES. LOCALLY HEAVY RAIN OF A FEW INCHES WOULD ALSO BE A CONCERN. AFTER THE DEBRIS CLOUDS FROM THE MORNING STORMS CLEAR...TEMPERATURES RISING INTO THE 90S AND BUILDING HUMIDITY WILL PRODUCE HEAT INDICES OF 100 TO 105 DEGREES WEDNESDAY AFTERNOON. A BETTER CHANCE FOR MORE STORMS WILL OCCUR LATER WEDNESDAY NIGHT AND INTO THURSDAY AS A FRONTAL SYSTEM APPROACHES FROM THE WEST. THEN... A LARGE CANADIAN AIRMASS IS STILL ON TARGET TO MOVE INTO THE REGION TO PRODUCE A ROBUST COOL DOWN FOR THE END OF THE WEEK AND INTO THE UPCOMING WEEKEND WITH LOWS IN THE 50S AND HIGHS IN THE 70S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR AREAS NORTH OF HIGHWAY 30. LE/12
The Quad Cities radar (KDVN), 89 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
2 heavy rain, 2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
1.80 inches in 28 minutes.
2.75 inches of rain in 45 minutes.
Also reported by law enforcement. Hail ranged from 0.88 inches to 1 inch.
10 inch diameter tree snapped.
Water 12 inches deep or better running down the streets in and near the downtown area. Many streets impassable.
Also reported by law enforcement and the general public. Hail ranged in size from 1.50 inches to 2.50 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424375, 5424379, 5424374, 5424377, 5424378, 5424376.